Alert archive / Virginia / Tornado Warnings in 2003

Tornado Warning 30, NWS Wakefield, VA

September 4, 2003Chesterfield County, Virginia

NWS Wakefield, VA issued this tornado warning at Sep 4, 2003, 2:50 PM EDT for Chesterfield County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2003, 2:50 PM EDT (18:50 UTC)
Expired
Sep 4, 2003, 3:20 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Chesterfield County, VA

The radar

The Norfolk radar (KAKQ), 72 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 041850
TORAKQ
VAC041-041920-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
250 PM EDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL VIRGINIA

* UNTIL 320 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO OVER WINTERPOCK...OR
  ABOUT 6 MILES NORTHEAST OF MANNBORO...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BEACH AROUND 300 PM EDT...
  POCAHONTAS STATE PARK AROUND 305 PM EDT...
  CHESTERFIELD AROUND 310 PM EDT...
  CENTRALIA...AND CHESTER AROUND 315 PM EDT...
  BELLWOOD...AND DREWRYS BLUFF AROUND 320 PM EDT...

TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.

LAT...LON 3736 7786 3720 7777 3736 7726 3752 7757
$$

92

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 4, 10:45 AM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 4, 10:45 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1045 AM EDT THU SEP 4 2003

WILL LEAVE FCST PRETTY MUCH ALONE ON UPDATE...AS EXPECT SHRAS/
TSRAS TO INCRS/DEVELOP ACRS CNTRL/SRN VA AND LWR MD THIS AFTN
INTO THIS EVENG...DUE TO APPROACH OF FRNTL BNDRY/ASSOC SHRTWV
ENERGY.  EVENTUALLY THIS EVENG/OVRNGT...SHRAS/TSRAS WILL MOVE
INTO NE NC.  MORNG SNDGS (RNK,LWX,WAL) VRY SATURATED ACRS NRN AREAS
WITH SNDGS (GSO,MHX) MORE UNSTABLE ACRS SRN AREAS.  PRECIP WATERS
ARE NR 2.00 INCHES ON ALL SNDGS...SO ANY SHRAS/TSRAS CUD CONTAIN
VRY HVY RAINS.  WILL ADJUST MAX TEMPS SLIGHTLY FOR THIS AFTN.

.AKQ...
.MD...FLOOD WATCH ALL ZONES
.VA...FLOOD WATCH ALL ZONES
.NC...FLOOD WATCH ALL ZONES

GINGRICH
Hazardous weather outlook, Sep 4, 5:30 AM EDT, 9 hours 20 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-041600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU SEP 04 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHEAST MARYLAND AND CENTRAL AND SOUTHEAST VIRGINIA. A FLOOD WATCH
IS IN EFFECT FOR ALL OF THE AREA AS HEAVY RAIN WILL BE POSSIBLE FROM
THESE STORMS. THERE IS A HIGH RISK OF RIP CURRENTS FOR THE ATLANTIC
COASTAL WATERS FROM FENWICK ISLAND DELAWARE TO CURRITUCK BEACH LIGHT
NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...

BUILDING SWELLS IN ASSOCIATION WITH HURRICANE FABIAN PASSING WELL
OFFSHORE WILL LEAD TO DANGEROUS HIGH SURF AND A HIGH RISK FOR RIP
CURRENTS FOR FRIDAY AND INTO THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Sep 4, 12:35 PM EDT, 2 hours 15 minutes before
MDZ022-024-025-041730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1235 PM EDT THU SEP 4 2003

...STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN ACROSS PORTIONS OF
WICOMICO AND WORCESTER COUNTIES...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 33 MILES WEST OF OCEAN CITY TO 11 MILES WEST
OF OCEAN CITY...OR FROM PRINCESS ANNE TO 11 MILES WEST OF OCEAN
CITY...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORMS AFFECT SNOW
HILL...BERLIN...POWELLVILLE...WILLARDS AND OCEAN CITY THROUGH 130 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES WILL BE POSSIBLE.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL AFFECT THE LOWER EASTERN SHORE DURING THE
AFTERNOON HOURS. A FLOOD WATCH REMAINS IN AFFECT THROUGH 8 PM.

SAMMLER
&&
LAT...LON 3823 7573 3802 7550 3829 7491 3861 7516
Special weather statement, Sep 4, 12:45 PM EDT, 2 hours 5 minutes before
VAZ060-065>068-070>073-077-078-080>086-090-041800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1245 PM EDT THU SEP 4 2003

...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS SOUTH
CENTRAL...CENTRAL AND EASTERN VIRGINIA...

...FLOOD WATCH REMAINS IN EFFECT THROUGH 8 PM...

AT 1240 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
SHOWERS AND THUNDERSTORMS...SOME WITH TORRENTIAL
RAINFALL...DEVELOPING FROM LUNENBURG...MECKLENBURG AND PRINCE EDWARD
COUNTIES NORTHEASTWARD INTO MATHEWS...MIDDLESEX...LANCASTER AND
NORTHUMBERLAND COUNTIES. THE SHOWERS AND STORMS ARE MOVING NORTHEAST
AROUND 25 MPH. AREAS AFFECTED BY THESE STORMS INCLUDE
FARMVILLE...RICHMOND...WEST POINT AND KILMARNOCK.

EXPECT FREQUENT DANGEROUS LIGHTNING AND EXTREMELY HEAVY RAINFALL IN
THE PATH OF THESE STORMS. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD USE EXTRA CAUTION AND
BE ALERT FOR RAPIDLY CHANGING WEATHER AND ROAD CONDITIONS THIS
AFTERNOON.

IF YOU ENCOUNTER WATER OVER A ROADWAY...TURN AROUND...DONT DROWN.
FIND AN ALTERNATE ROUTE TO REACH YOUR DESTINATION OR DELAY YOUR
TRAVEL UNTIL THE WATER RECEDES.

SAMMLER
Special weather statement, Sep 4, 12:59 PM EDT, 1 hour 51 minutes before
VAZ048-061-062-041800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1259 PM EDT THU SEP 4 2003

...STRONG THUNDERSTORMS APPROACHING CUMBERLAND AND FLUVANNA
COUNTIES...

AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 20 MILES WEST OF FORK UNION TO 23 MILES
SOUTHWEST OF CUMBERLAND...OR FROM 18 MILES SOUTHWEST OF
CHARLOTTESVILLE TO 10 MILES NORTHWEST OF HAMPDEN SYDNEY...MOVING
NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
CUMBERLAND AROUND 130 PM...PALMYRA AROUND 145 PM...AND CARTERSVILLE
AROUND 200 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING...TORRENTIAL RAINFALL AND WIND
GUSTS TO 35 MPH IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO
2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MOTORISTS SHOULD USE EXTRA CAUTION AND BE ALERT FOR RAPIDLY CHANGING
WEATHER AND ROAD CONDITIONS THIS AFTERNOON. IF YOU ENCOUNTER WATER
OVER A ROADWAY...TURN AROUND...DONT DROWN. FIND AN ALTERNATE ROUTE
TO REACH YOUR DESTINATION OR DELAY YOUR TRAVEL UNTIL THE WATER
RECEDES.

SAMMLER
&&
LAT...LON 3803 7834 3722 7878 3747 7810 3787 7800
Special weather statement, Sep 4, 2:00 PM EDT, 50 minutes before
VAZ060-068-069-041900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT THU SEP 4 2003

...STRONG THUNDERSTORMS MOVING INTO THE CENTRAL VIRGINIA PIEDMONT...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 11 MILES NORTH OF AMELIA COURTHOUSE TO 53
MILES SOUTHWEST OF HAMPDEN SYDNEY...OR FROM 7 MILES SOUTHWEST OF
POWHATAN TO INGRAM...MOVING NORTHEAST AT 40 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   HAMPDEN SYDNEY AROUND 255 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MANNBORO.

EXPECT FREQUENT DANGEROUS LIGHTNING...AND WIND GUSTS TO 45 MPH IN
THE PATH OF THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

MALOIT
&&
LAT...LON 3714 7861 3730 7841 3732 7829 3742 7822
          3755 7806 3765 7790 3752 7798 3745 7786
          3736 7788 3730 7776 3727 7764 3717 7776
          3729 7822 3714 7851
Special weather statement, Sep 4, 2:02 PM EDT, 48 minutes before
VAZ061>063-069-041900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
202 PM EDT THU SEP 4 2003

...STRONG THUNDERSTORMS MOVING INTO WESTERN CUMBERLAND AND FAR SE
FLUVANNA COUNTIES...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTHEAST OF CARTERSVILLE TO
CUMBERLAND...OR FROM 5 MILES SOUTH OF HADENSVILLE TO CUMBERLAND...
MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
GOOCHLAND AROUND 220 PM AND POWHATAN AROUND 235 PM. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE ASHLAND.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 1
TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
&&
LAT...LON 3782 7801 3776 7780 3783 7776 3783 7743
          3777 7734 3768 7746 3764 7762 3746 7778
          3743 7786 3747 7792 3743 7839
Special weather statement, Sep 4, 2:06 PM EDT, 44 minutes before
VAZ077-078-085-041900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
206 PM EDT THU SEP 4 2003

...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN MIDDLE PENINSULA
AND SOUTHERN NORTHERN NECK...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 22 MILES EAST OF FAIR PORT TO 9 MILES WEST
OF URBANNA...OR FROM 5 MILES SOUTH OF CRISFIELD TO 6 MILES NORTHEAST
OF WEST POINT...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR URBANNA AROUND 220 PM AND DELTAVILLE AROUND 250 PM. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CALLAO AND KILMARNOCK.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 1
TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
&&
LAT...LON 3754 7626 3751 7643 3763 7670 3773 7676
          3777 7670 3775 7656 3764 7656 3762 7644
          3778 7663 3785 7656 3799 7661 3805 7651
          3790 7621

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:21 PM EDTSpecial Marine WarningAKQ39 min
Sep 3, 8:21 PM EDTSpecial Marine WarningAKQ39 min
Sep 3, 10:33 PM EDTFlash Flood WarningAKQCity of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Portsmouth, City of Suffolk and 1 more3 hr
Sep 3, 11:38 PM EDTFlash Flood WarningAKQAccomack, Northampton3 hr
Sep 4, 4:57 PM EDTSpecial Marine WarningAKQ93 min

Nearby

Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.